How Can HIV Affect the Tongue?
One of the areas of the body that HIV (human immunodeficiency virus) affects significantly is our mouth. Note that after an HIV tongue infection, oral symptoms can happen.
Let us learn the different oral conditions associated with HIV and their treatment. Report to your healthcare professional immediately if you are experiencing any of them.
Candida is a fungus that causes yeast infection. This fungus exists inside the mouth. However, an infection can happen when it overgrows. It leads to oral thrush. Besides the tongue, this infection affects the gums, inner cheeks, and throat.
This infection is usually not painful. While treating oral thrush, your doctor will use a tongue depressor to scrape the upper part of your tongue. You’ll know its oral thrush when creamy white plaques appear on the depressor.
In terms of its treatment, antifungal medications are available. One of the best oral medications that you can use is fluconazole. This medicine treats the infection faster than any topical agents available today.
Oral herpes causes cold sores to appear in the mouth. It is characterized by painful and annoying effect on different parts of the mouth, especially the gums. What causes oral herpes? HSV-1 or herpes simplex virus type 1 is the main reason why this infection happens. This type of infection is very likely to occur in individuals with HIV.
Besides its painful sensation, blisters also develop inside the mouth. While these blisters can disappear on their own, taking antiviral drugs is still necessary as a form of treatment. There are different forms of antiviral drugs that you can use to treat such an infection. These drugs include Zovirax, Valtrex, and Famvir.
HPV or human papillomavirus is the common cause of oral warts. It is a sexually transmitted virus that triggers the development of warts in the mouth. Individuals who acquire such an infection are those who engage in fellatio or oral sex. These warts appear as cauliflower-like lesions.
There are different ways to treat oral warts. These include laser therapy, surgery, electrosurgery, and cryotherapy. If you prefer topical treatment, a medication that contains trichloroacetic acid is helpful.
Hyperpigmentation is a condition that refers to the change of color in any part of your body including the mouth. Your mouth develops a darker tone, with the development of lesions. It can also appear as purple, blue, black, or gray.
If HIV is the main reason hyperpigmentation occurs, there is no need for further treatment. It is asymptomatic. However, discuss your condition with your doctor if you notice darkened areas of your mouth.
Oral Hairy Leukoplakia
Individuals with HIV are prone to this condition. It is a medical condition where hair-like patches appear on the tongue. Oral hairy leukoplakia is not painful. However, it can cause discomfort while eating or drinking. This condition is also similar to oral thrush; however, its treatment is different.
Some of the medications that treat this condition are valacyclovir and acyclovir. Your doctor may also recommend surgical procedures if needed. However, using antiretroviral therapy is usually enough to minimize the hostile effects of this condition.
Oral care is necessary if you have HIV. Note that simply observing antiretroviral therapy without enough attention to oral hygiene may not be enough to treat these conditions. The following tips will help you maintain good oral hygiene:
- Always brush your teeth. Doing this twice a day is necessary. You may opt to use mouthwash after brushing.
- Avoid smoking or drinking alcohol. These can also harm your oral health.
- Go to the dentist at least twice a year. An oral checkup is necessary to ensure your mouth is healthy and harm-free.